Colorado, 2004

Hail in Colorado, June 8, 2004

June 8, 2004 · NWS PUB · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 8, 2:45 AM MST, 11 hours earlier.

Area forecast discussion, Jun 8, 2:45 AM MST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
345 AM MDT TUE JUN 8 2004

.SHORT TERM...
(TODAY AND TONIGHT)

MAIN CONCERN WILL BE THUNDER OVER PALMER DIVIDE AND FAR EAST
PLAINS.

CURRENTLY...LLJ BRINGING GUSTY SOUTH WINDS AND 50F DEWPOINTS TO FAR
EASTERN PLAINS...WHILE GENERAL SOUTHWEST FLOW BRINGS A MILD NIGHT
TO MOST AREAS.

EXPANDED POPS ON EAST PLAINS TO COVER CROWLEY/OTERO/LAS
ANIMAS EASTWARD...AS WELL AS KEPT TELLER EL PASO COUNTY POPS.
ANOTHER WARM DAY TODAY AS MID LEVEL TEMPS RISE TO 18C ACROSS THE
AREA. DEEP AFTERNOON MIXING SHOULD BRING TEMPS ONLY A FEW F COOLER
THAN YTDY. SFC BDRY LIES ACROSS PALMER DVD...WHILE DRYLINE
CONTINUES SOMEWHERE BTWN LAA AND LHX. CAPES RUNNING UP TO 1200
J/KG...SHEAR 20-35KTS...AND LIS 0 TO -4...SO EXPECT MAINLY SMALL
HAIL AND WIND GUSTS WITH ANY STORMS THAT FORM. TONIGHT PRECIP ENDS
AFTER SUNSET...BUT THINK LLJ WILL CONTINUE INTO EARLY MORNING HOURS
ALONG THE BORDER. ADJUSTED WINDS TO REFLECT THIS.

.LONG TERM...
(WEDNESDAY THROUGH NEXT MONDAY)

...FIRE WEATHER THE CONCERN...

WEDNESDAY...UPPER TROUGH CONTINUES TO DIG OVER CALIFORNIA WITH
INCREASING S-SWLY FLOW ACROSS SRN CO. QUESTION IS HOW MUCH MOISTURE
WILL WE BE ABLE TO HOLD ON TO OVER THE PLAINS BY WED AFTERNOON.
MODELS SHOWING A FLIP-FLOP IN THEIR USUAL BIASES...WITH ETA WETTER
THAN GFS FOR A CHANGE. WOULD LIKE TO BELIEVE THIS...BUT WITH
INCREASING SWLY FLOW...SUSPECT MOISTURE WILL BE SHUNTED EASTWARD
TOWARD KS BY AFTERNOON. LEFT THE CURRENT POP GRIDS ALONE...WITH A
BROADBRUSH OF ISOLATED POPS OVER MOST OF THE AREA. DRY THUNDERSTORMS
CERTAINLY POSSIBLE...ESPECIALLY ALONG AND WEST OF I-25. WINDS WILL
BE INCREASING THROUGH THE DAY...WITH WESTERN MTS AND SAN LUIS VALLEY
REACHING CRITICAL FIRE WEATHER CONDITIONS IN THE AFTERNOON. WONT
ISSUE A HIGHLIGHT YET...BUT DAY SHIFT MAY NEED TO CONSIDER ONE.
MADE SOME ADJUSTMENTS TO DEW POINT AND WIND GRIDS...REMAINING FIELDS
LOOK OK.

THURSDAY...UPPER TROUGH BEGINS TO LIFT OUT WITH 80 KNOT JET STREAK
ROTATING EASTWARD ACROSS THE AREA. LOW LEVEL MOISTURE SHUNTED
EASTWARD...WITH ONLY LOW POPS ALONG THE KS BORDER NEAR THE DRYLINE.
DEEP MIXING AND VERY DRY AIR SUGGEST THE FIRE DANGER WILL INCREASE...
AS STRONGER WINDS ALOFT REACH THE SURFACE BY AFTERNOON. WILL LIKELY
NEED A FIRE WEATHER HIGHLIGHT...THOUGH IT IS STILL A LITTLE TOO
EARLY FOR ONE THIS MORNING. MAIN CHANGES TO THE GRIDS WERE AGAIN
MAINLY IN THE WIND AND DEW POINT FIELDS...ALSO REMOVED SOME POPS
OVER ALL BUT THE FAR EASTERN PLAINS.

FRIDAY/SATURDAY...GENERALLY DRY WESTERLY FLOW AS UPPER LOW WEAKENS
AND LIFTS INTO THE NRN PLAINS. WILL STILL BE BREEZY WITH WEAKENING
JET OVERHEAD...THOUGH SPEEDS WILL DECREASE SOMEWHAT FROM THURSDAYS
NUMBERS. MAX TEMPS SHOULD COOL SLIGHTLY...THOUGH WITH DOWNSLOPE
FLOW AND ONLY MINOR COOLING ALOFT...KEPT THE CURRENT TEMP GRIDS
GOING...WHICH PORTRAY SLIGHTLY WARMER THAN GUIDANCE MAXES.

SUNDAY-MONDAY...PERHAPS AN UPTURN IN PRECIP CHANCES ERN MTS AND
PLAINS AS SURFACE HIGH BUILDS INTO THE PLAINS AND LOW LEVEL UPSLOPE
RETURNS SOME MOISTURE TO THE AREA BY SUNDAY AFTERNOON. CURRENT
GRIDS LOOK FINE AT THIS POINT...WITH ONLY A FEW MINOR TEMP TWEAKS
MADE.  --PETERSEN

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 8, 10:23 AM MST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1123 AM MDT TUE JUN 8 2004

COZ058>089-093>099-091300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1123 AM MDT TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING OVER TELLER AND EL PASO COUNTIES...AS WELL AS IN THE
EASTERN PLAINS FROM CROWLEY...OTERO...AND EASTERN LAS ANIMAS COUNTIES
EASTWARD TO THE KANSAS BORDER. THE MAIN THREAT FROM THESE STORMS WILL
BE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS IN EXCESS OF 60
MPH.

LATEST COMPUTER GUIDANCE IS INDICATING THAT THUNDERSTORMS SHOULD
DEVELOP OVER THESE AREAS THIS AFTERNOON AND CONTINUE INTO THE
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF SOUTHEAST AND
SOUTH-CENTRAL COLORADO WEDNESDAY AFTERNOON AND EVENING. THE MAIN
THREATS FROM ANY STORMS THAT DEVELOP WILL BE CLOUD TO GROUND
LIGHTNING...HAIL UP TO 1/2 INCH IN DIAMETER...AND WIND GUSTS TO 45
MPH. THUNDERSTORMS ALONG AND WEST OF THE SANGRE DE CRISTO MOUNTAINS
ARE EXPECTED TO PRODUCE LITTLE OR NO RAIN.

A FRONT IS FORECAST TO MOVE ACROSS THE MOUNTAINS INTO THE
PLAINS EARLY THURSDAY...BRINGING GUSTY WEST WINDS ALONG WITH A VERY
DRY AIR MASS. CONTINUED WARM TEMPERATURES...LOW RELATIVE HUMIDITY...
DRY FUELS...AND INCREASING WINDS MEAN THAT CRITICAL FIRE WEATHER
CONDITIONS WILL BE POSSIBLE ON THURSDAY. OF PARTICULAR CONCERN WOULD
BE ANY FIRE STARTS FROM WEDNESDAYS ISOLATED DRY LIGHTNING...FOLLOWED
QUICKLY BY STRONG WEST WINDS WITH THE PASSAGE OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER TELLER AND EL PASO
COUNTIES...AS WELL OVER PORTIONS OF THE EASTERN PLAINS FROM
CROWLEY...OTERO...AND EASTERN LAS ANIMAS COUNTIES EASTWARD TO THE
KANSAS BORDER.

The radar

The Pueblo radar (KPUX), 153 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Las Animas

When
June 8, 1:45 PM MST to 1:50 PM MST
Where
Las Animas County, Kim
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -103.350

Hail, El Paso

When
June 8, 3:40 PM MST
Where
El Paso County, 4 mi E of Colorado Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -104.750

Hail, El Paso

When
June 8, 3:54 PM MST to 3:59 PM MST
Where
El Paso County, 4 mi E of Yoder
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -104.150

Hail, Las Animas

When
June 8, 7:30 PM MST to 7:35 PM MST
Where
Las Animas County, 12 mi N of Kim
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.417, -103.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409014, 5409015, 5409016, 5409017.